Evidence map›Paper›PMID 32687586›Full record

ArticleJAMA network open2020

Critical Illness Secondary to Synthetic Cannabinoid Ingestion.

Ismini Kourouni, Bashar Mourad, Hassan Khouli, Janet M Shapiro, Joseph P Mathew

Open access · goldAbstract read
In one paragraph

Article in JAMA network open, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 11 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
11citing papers in PubMed, 1 pooled it
2.4field-weighted citation impact, top 12% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

11 citing papers in PubMed, 1 synthesis or guideline pooled it, 28 citations in OpenAlex.

  1. Pooled it
  2. Article
  3. Article
  4. Review
  5. Article
  6. Article
  7. Article
  8. Article
  9. Article
  10. Review
  11. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 3 institutions in 1 country.

Ismini KourouniDepartment of Medicine, Mount Sinai Morningside and Mount Sinai West Hospitals, Icahn School of Medicine at Mount Sinai, New York, New York.
Bashar MouradDepartment of Medicine, Mount Sinai Morningside and Mount Sinai West Hospitals, Icahn School of Medicine at Mount Sinai, New York, New York.
Hassan KhouliDepartment of Medicine, Mount Sinai Morningside and Mount Sinai West Hospitals, Icahn School of Medicine at Mount Sinai, New York, New York.
Janet M ShapiroDepartment of Medicine, Mount Sinai Morningside and Mount Sinai West Hospitals, Icahn School of Medicine at Mount Sinai, New York, New York.
Joseph P MathewDepartment of Medicine, Mount Sinai Morningside and Mount Sinai West Hospitals, Icahn School of Medicine at Mount Sinai, New York, New York.
Icahn School of Medicine at Mount Sinai · USCleveland Clinic · USMetro Health Hospital · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Importance: Synthetic cannabinoids (SCs), commonly known as K2, spice, or fake weed, are cheap, artificially manufactured recreational drugs that have emerged as a major public health threat in various regions of the US. Objective: To describe the clinical manifestations of SC intoxication. Design, Setting, and Participants: This case series assessed adults admitted to the intensive care unit from 2014 to 2016 with acute life-threatening complications of SC use. Data analysis was completed in October 2016. Exposures: Use of SCs such as K2, spice, or other synthetic versions of cannabinoids. Main Outcomes and Measures: Data collected included patient demographic data, medical history, presenting symptoms, physical findings, laboratory and imaging data, and intensive care unit and hospital course. Results: Thirty patients (mean age, 41 years [range, 21-59 years]; 24 men [80%]) with SC ingestion were admitted to the intensive care unit over a 2-year period. Thirteen patients were undomiciled. The majority had a history of polysubstance abuse, psychiatric illness, or personality disorder. The admission diagnoses were coma (10 patients [33%]), agitation (10 patients [33%]), and seizure (6 patients [20%]). Eighteen patients (60%) had acute respiratory failure, and tracheal intubation was required in 21 patients (70%) for either airway protection or acute respiratory failure. Rhabdomyolysis was noted in 8 patients (26%). A man developed transient cerebral edema with loss of gray-white differentiation but had complete recovery. A woman with history of asthma died of acute respiratory distress syndrome. All patients underwent routine toxicology testing, which was unrevealing in 16 cases and revealed coingestion in the remainder. Sixteen patients (53%) left the hospital against medical advice. Conclusions and Relevance: Ingestion of SCs can lead to life-threatening complications, including severe toxic encephalopathy, acute respiratory failure, and death. Synthetic cannabinoids are undetectable in routine serum and urine toxicology testing but can be suspected on the basis of history and clinical presentation, which may include extreme agitation or coma. Frontline clinicians must be aware of the presentation and be vigilant in suspecting SC intoxication.

Indexed as

Brain EdemaCritical IllnessNeurotoxicity SyndromesRespiratory InsufficiencySubstance-Related DisordersAdultCannabinoidsCritical CareEatingFemaleHospitalizationHumansIllicit DrugsMaleSubstance Abuse DetectionToxicological Phenomenacannabinoid K2CannabinoidsIllicit Drugs

Identifiers

PMID32687586
PMCPMC7372325
OpenAlexW3043819469

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.